New Mexico, 2016

High Wind in New Mexico, April 5, 2016

April 5, 2016 · NWS ABQ · 1 event in 1 county or zone

A fast moving upper level pressure system shifting through Colorado and a surface low over west Texas created favorable conditions for windy weather over New Mexico. Most areas experienced afternoon gusts between 45 and 55 mph along and north of Interstate 40.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A fast moving upper level pressure system shifting through Colorado and a surface low over west Texas created favorable conditions for windy weather over New Mexico. Most areas experienced afternoon gusts between 45 and 55 mph along and north of Interstate 40. Tucumcari reported a brief gust to 59 mph. Significant reductions to visibility were noted from blowing dust at Farmington and Clayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 5, 10:42 AM MST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 5, 10:42 AM MST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1142 AM MDT TUE APR 5 2016

.AVIATION...
18Z TAF CYCLE
UPPER TROF TO PASS OVER NORTH CENTRAL AND NE NM BEFORE 06/06Z
WITH ASSOCIATED COLD FRONT CROSSING THE REGION FROM NW TO SE.
LOCALIZED AREAS OF REDUCED VSBYS IN BLDU WILL BE POSSIBLE AS W TO
NW WIND GUSTS REACH 35 TO 45KT BEFORE 06/02Z. NW TO N WINDS WILL
CONTINUE TO BE GUSTY TO AROUND 35KT AS THE NLY WIND SHIFT MOVES
THRU THE ERN PLAINS BTWN 06/00Z AND 06/06Z. OTHERWISE SOME HIGH
BASED CU AND VARIABLE AMOUNTS OF CIRRUS WILL PREVAIL...WITH VERY
ISOLD SHOWERS NORTH CENTRAL/NE NM HIGH TERRAIN NEAR THE CO BORDER.

&&

.PREV DISCUSSION...353 AM MDT TUE APR 5 2016...
.SYNOPSIS...
ANOTHER TUESDAY...ANOTHER BREEZY TO QUITE WINDY DAY ACROSS NORTH
AND CENTRAL NM. MAINLY WEST WIND GUSTS WILL PEAK BETWEEN 40 AND
50 MPH...ESPECIALLY ACROSS NORTHERN AND EASTERN NEW MEXICO. VERY
DRY CONDITIONS COMBINED WITH THE WINDS AND VERY LOW MINIMUM
HUMIDITIES WILL GENERATE WIDESPREAD CRITICAL TO EXTREME FIRE
WEATHER CONDITIONS...ESPECIALLY THIS AFTERNOON INTO THE EARLY
AND PERHAPS MID EVENING HOURS. A COLD FRONT WILL PUSH ACROSS THE
STATE PRIMARILY OVERNIGHT TONIGHT...USHERING IN COOLER CONDITIONS
EAST...ONLY SLIGHTLY COOLER CONDITIONS WEST...ON WEDNESDAY.
THOUGH THE AIR MASS WILL REMAIN VERY DRY WEDNESDAY...AT LEAST WIND
SPEEDS WILL COME DOWN CONSIDERABLY. FORECAST MODELS ARE STILL IN
GOOD AGREEMENT THAT SOME LIGHT TO MODERATE AMOUNTS OF
PRECIPITATION...MOSTLY RAIN...WILL MOVE INTO AND ACROSS TO
WESTERN AND PERHAPS CENTRAL NEW MEXICO LATE THURSDAY NIGHT INTO
FRIDAY NIGHT. WHILE SATURDAY SHOULD BRING A SIGNIFICANT DOWNTICK
IN PRECIPITATION THE SUNDAY THROUGH TUESDAY PERIOD MAY SEE AN
INCREASE ONCE AGAIN.

&&

.DISCUSSION...
WITH SOME LIKELIHOOD OF MUCH NEEDED MOISTURE STILL IN THE PICTURE
FOR MUCH OF NORTH AND CENTRAL NM BETWEEN LATE WEEK AND EARLY NEXT
WEEK...WE STILL HAVE TO ENDURE THREE MORE DAYS OF VERY DRY
CONDITIONS WITH TODAY BY FAR BRINGING THE MOST WIND TO THE AREA.

A WEATHER SYSTEM COMING INTO THE NORTHERN ROCKIES THIS MORN WILL
QUICKLY SURGE TO THE SE AND BARELY CLIP THE NE PORTION OF THE
STATE LATER TODAY INTO TONIGHT. INCREASING WINDS ALOFT...PRETTY
DECENT VERTICAL MIXING AND AN INCREASING SFC PRESSURE GRADIENT
WILL ALL CONTRIBUTE TO THE CREATION OF A BREEZY TO QUITE WINDY
DAY. WIND SPEEDS CERTAINLY LOOK FAVORABLE TO MAINTAIN THE CURRENT
WIND ADVISORIES ACROSS NE AND E CENTRAL NM...BUT IT WAS DECIDED ON
THIS SHIFT TO ADD MUCH OF THE AREA FROM THE NW PLATEAU ON EAST TO
THE NW MTNS AND HIGHLANDS...THOUGH THIS LATTER AREA SHOULD SEE A
LITTLE SHORTER DURATION. DOWNSLOPE FLOW WILL COMPRESSIONALLY WARM
TEMPS WELL INTO THE 80S ACROSS THE EASTERN PLAINS WITH PORTIONS
OF THE SE PLAINS VERY CLOSE TO 90 DEGREES. SOME SPOTS MAY WELL
APPROACH RECORD HIGH TEMP TERRITORY. NOT NEARLY AS WARN FARTHER
WEST...THOUGH STILL ABOVE SEASONAL NORMALS. A COLD FRONT WILL
DROP THROUGH THE STATE TUESDAY NIGHT...COOLING MOST LOCALES
WEDNESDAY...THOUGH MOST SIGNIFICANTLY ACROSS THE PLAINS. MUCH
LESS WIND WED AS HIGHER PRESSURE ALOFT WILL ENTER THE PICTURE.

THEREAFTER A PACIFIC STORM MOVES INTO S CA AND S AZ. INCREASING
HIGH CLOUDS...FOLLOWED BY MID LVL CLOUDS...WILL SPREAD FROM SW TO
NE ACROSS THE AREA LATE WED NIGHT THROUGH THU NIGHT. ALSO
A BACK DOOR FRONT WILL EASE DOWN ACROSS THE PLAINS THU AND WILL
CONTINUE TO PUSH SOUTH AND WEST THROUGH THE GAPS OF THE CENTRAL
MOUNTAIN CHAIN THAT NIGHT INTO FRI MORN. GFS CONTINUES TO BE
SLIGHTLY TO MODERATELY THE MORE BULLISH ON PRECIP AMOUNTS AND A
LITTLE SOONER FOR ONSET AS WELL. STILL TENDED...AS DID PREVIOUS
SHIFT...TO FAVOR THE SLIGHTLY SLOWER PACE. MUCH OF THE PRECIP
SHOULD COME ON FRI AS THE TROUGH AXIS SHIFTS FROM SOUTH TO NORTH
OVER THE AREA...CARRYING THE SUBTROPICAL MOISTURE WITH IT. QPF
AMOUNTS FROM THE GFS FRIDAY STILL MAY BE AT LEAST A LITTLE TOO
HIGH AND WILL CONTINUE TO STAY SLIGHTLY TO MODERATELY BELOW ITS
AMTS UNTIL WE GET A FEW MORE MODEL RUNS UNDER OUR BELTS...
AGAIN PARTLY DUE TO THE EXTRAORDINARILY HIGH PERCENTAGE OF TIMES
THE FCST MODELS...TO SOMEWHAT VARYING DEGREES...HAVE DRIED OUT
INCOMING MOISTURE OVER THE PAST SEVERAL TO MANY MONTHS. WITH
SPRING ADVANCING...THUNDERSTORMS ARE NOW BECOMING A GREATER
POSSIBILITY AND LOCALIZED HIGHER AMOUNTS WILL BE POSSIBLE IF
SOME DO DEVELOP. LIFTED INDICES STILL GENERALLY SUPPORT THIS
POTENTIAL. THE SUBTROPICAL ORIGINS WILL KEEP SNOW LEVELS VERY
HIGH...AND VERY LITTLE IS EXPECTED WITH THIS STORM.

AFTER THIS STORM SYSTEM EXITS LATE FRIDAY NIGHT/EARLY SAT...
SHORTWAVE RIDGING SHOULD MOVE OVER NM. A FEW SHOWERS WILL REMAIN
POSSIBLE...MAINLY OVER THE HIGHER TERRAIN...BUT BREEZY CONDITIONS
ALSO MAY DEVELOP AS WELL...ESPECIALLY ACROSS THE EAST. THERE ARE
LARGE MODEL DIFFERENCES AS TO WHETHER OR WHEN ANOTHER STORM
SYSTEM WILL AFFECT THE FCST AREA FOR THE FIRST HALF OF NEXT
WEEK...SO EXTENDED POP AND WX GRIDS WERE PARED BACK SOMEWHAT FOR
THAT PERIOD DUE TO LOW CONFIDENCE.

43

&&

.FIRE WEATHER...
...WIDESPREAD CRITICAL TO EXTREME FIRE WEATHER CONDITIONS EXPECTED
TODAY...

NO REAL SIGNIFICANT CHANGES TO THE NEAR TERM FORECAST. TWEAKED RH
VALUES A BIT LOWER IN AREAS DUE TO DEEP MIXING AND THE MID LEVEL DRY
INTRUSION PRESENCE. HIGH CLOUDS STREAMING UP FROM THE SOUTH WILL
MITIGATE SOME OF THE MIXING BUT IMPACT THE SOUTHERN HALF MORE THAN
THE NORTHERN HALF. REALLY SCRUTINIZED ADDING ZONE 109 INTO THE
WARNING. HALF OF THE ZONE IS COVERED IN STRONG WIND/LOW RH FOR A FEW
HRS. HAINES VALUES ARE THERE BUT DUE TO THE THICKER CIRRUS FLOWING
UP FROM THE EQUATORIAL PACIFIC...DECIDED TO LEAVE ZONE 109 OUT.
STILL LOOKING UNSETTLED WITH PRECIPITATION CHANCES LATE WEEK/WEEKEND
AND NEXT WEEK.

CLASSIC BREAK DOWN OF THE UPPER RIDGE WILL OCCUR TODAY. TUESDAYS
CRITICAL CONDITIONS WILL BE PRECEDED BY POOR TO MODERATE RH
RECOVERY...WARM OVERNIGHT LOWS AND SUNNIER SKIES THE PREVIOUS DAY. A
VERY DRY AIRMASS WILL BE IN PLACE WITH SEVERAL HOURS OF SINGLE
DIGITS ESPECIALLY FAVORING THE LOWLANDS. MODELS CONTINUE TO PROJECT
VERY DEEP MIXING WITH HAINES 5/6 VALUES ACROSS THE MAJORITY OF THE
AREA...ESPECIALLY FAVORING THE SOUTHERN HALF. TRICKY RH FORECAST
ACROSS THE NORTHERN TIER DUE TO SOME SURFACE MOISTURE ADVECTION NEAR
THE COLORADO BORDER. PERHAPS WENT A LITTLE TO LOW WITH HUMIDITY
READINGS THERE BUT ERRORED ON SIDE OF CAUTION. THIS IS ALSO WHERE
THE STRONGER MID LEVEL WIND ENVELOPE EXISTS. MODELS HAVE FLUCTUATED
A LITTLE BIT ON THE STRENGTH OF THIS WIND ENVELOPE AS WELL AS HOW
DEEP THE SURFACE LOW WOULD GO. EITHER WAY...STRONGEST WINDS WILL BE
FELT ACROSS THE NORTHERN THIRD TO HALF. HAD A FEW GRID BOXES MEET
EXTREME CRITERIA ACROSS THE NE/EC PLAINS. THIS JIVES WITH SPCS
BROADER EXTREME WORDING. EITHER WAY YOU SLICE IT...A CRITICAL FIRE
WEATHER GROWING DAY.

THE CRITICAL NATURE TO THE TODAYS WEATHER DOESNT STOP WITH THE LOW
HUMIDITY/ABUNDANT INSTABILITY AND STRONG WIND. A PACIFIC COLD FRONT
IS STILL PROJECTED TO CROSS OVER THE AREA LATER THIS AFTERNOON INTO
THE EVENING HOURS. THIS WILL BE A DOUBLE PRONGED COLD FRONTAL
ASSAULT DUE TO THE BACK DOOR COLD FRONT. WIND DIRECTIONS WILL
INITIALLY GO FROM A WEST TO A WEST/NORTHWEST DIRECTION AS MIXING
DEEPENS DURING THE AFTERNOON. SOME AREAS WILL QUICKLY EXPERIENCE A
NORTH/NORTHWEST WIND SHIFT DURING THE EARLY/MID EVENING HOURS. A
TRUE NORTHERLY WIND SHIFT EXPECTED ACROSS THE EASTERN PLAINS
MID/LATE EVENING.  A SECONDARY WIND MAXIMUM IS PROJECTED FOR THE NE
PLAINS AS A RESULT OF THE BACK DOOR INFLUENCE. LAND MANAGERS WILL
NEED TO KEEP THAT IN MIND IF A FIRE WERE TO START ACROSS THE
EAST...THEY WOULD BE DEALING WITH A DISTINCT WIND SHIFT. RH
RECOVERIES ARE FORECASTED TO BE MODERATE ACROSS THE EAST DUE TO MORE
OF A COLD AIR INFLUENCE BEHIND THE FRONT. POOR RECOVERIES WOULD BE
EXPERIENCED ACROSS WESTERN/CENTRAL AREAS.

MODELS HAVE STRENGTHENED THEIR DEPICTION OF THE MID LEVEL DRY SLOT
ON WEDNESDAY. MIXING WONT BE NEARLY AS DEEP COMPARED TO TUESDAY BUT
DECIDED TO GO BELOW MODEL GUIDANCE FOR SURFACE DEWPOINTS. LOTS OF
SINGLE DIGIT HUMIDITY READINGS SHOW UP ONCE AGAIN WITH A VERY DRY
AIRMASS REMAINING IN PLACE. TEMPERATURES LOWER BUT REMAIN 1 TO 10
DEGREES ABOVE NORMAL. VENTILATION RATES ALSO LOWER BUT MOST AREAS
WILL BE GOOD. AS ONE CAN IMAGINE...SURFACE WIND SPEEDS LOWER
ALTHOUGH SOME AFTERNOON BREEZES WILL BE FOUND ACROSS THE NORTHERN
TIER.

MODELS REMAIN CONSISTENT WITH THEIR DEPICTION OF A STRENGTHENING
LONG WAVE RIDGE OVER THE INTERIOR WEST INCLUDING OVER NEW MEXICO.
THE MID LEVEL DRY SLOT WILL WEAKEN SOME BUT REMAIN OVER THE STATE.
THUS...ONCE AGAIN...TRENDED SURFACE DEWPOINTS AND RH READINGS A
LITTLE LOWER THAN MODEL GUIDANCE NUMBERS. HUMIDITY LEVELS SHOULD
RISE SLIGHTLY COMPARED TO WEDNESDAY. SURFACE WIND WILL BE A LITTLE
UNUSUAL FOR THIS TIME OF YEAR AS A BROAD EAST/SOUTHEAST FLOW
DEVELOPS OVER THE FORECAST AREA. THIS IS A PREMONITION OF THINGS TO
COME IN TERMS OF SIGNIFICANT CHANGES IN RH/DEWPOINT READINGS.

GUSTIER GAP WINDS SHOULD DEVELOP ALONG THE CENTRAL MTN CHAIN
THURSDAY NIGHT AS THE LOW LEVELS BEGIN TO MOISTEN FROM SOUTH TO
NORTH AND FROM EAST TO WEST. THE MOISTENING WILL CONTINUE INTO
FRIDAY AS THE PACIFIC LOW WASHES OUT OVER THE SOUTHWEST AREA. THE
CANADIAN/GFS AND NAM MODELS ALL SHOW SIGNIFICANT PRECIPITATION
BREAKING OUT OVER THE FORECAST AREA LATE THURSDAY NIGHT AND LASTING
THROUGH FRIDAY NIGHT. MOISTURE WITHIN THE ATMOSPHERIC COLUMN WILL BE
UNUSUALLY HIGH DUE TO ITS ORIGINS SO CONFIDENCE IS PRETTY GOOD THAT
SOME AREAS WILL EXPERIENCE SIGNIFICANT WETTING MOISTURE. HARD TO GET
A GOOD GAUGE ON THUNDERSTORM ACTIVITY BECAUSE INITIAL HIGH CLOUDS
MAY MITIGATE SURFACE BASED MIXING. EITHER WAY...THE ATMOSPHERE WILL
BE RIPE FOR HIGHER HUMIDITY AND OROGRAPHIC UPSLOPE FLOW WILL AID IN
THE FLUSHING. HEDGED HIGHER THAN MODEL GUIDANCE FOR SURFACE
DEWPOINTS AND HUMIDITY.

MODELS ARE CONSISTENT WITH SOME DRYING ON SATURDAY AS A SHORT WAVE
RIDGE DEVELOPS OVER THE AREA. A SECOND PACIFIC LOW...MUCH COOLER
SYSTEM...WILL CROSS OVER THE FOUR CORNERS AND WASH OUT ON SUNDAY.
MODELS HAVE VARIED A BIT WITH THIS SYSTEM THE PAST FEW DAYS SO
CONFIDENCE IS A BIT LESS IN TERMS OF WETTING PRECIPITATION IMPACTS.
THE LATEST GFS HAS TRENDED DRIER AND WINDIER WHILE THE ECMWF/GEM
REMAIN UNSETTLED AND MORE MOIST. REALLY HARD TO SAY RIGHT NOW BUT
THINKING A LITTLE MORE MOIST.

NEXT WEEK STILL LOOKS TO BE ACTIVE. AT LEAST A COUPLE MORE PACIFIC
DISTURBANCES WILL BE POSSIBLE WITH PERHAPS SOME DRY LINE STORMS
DEVELOPING LATER IN THE PERIOD. NOT REALLY LOOKING AT ANY SORT OF
CRITICAL FIRE WEATHER GROWING EVENT WHICH IS A CHANGE COMPARED TO
THE PAST 2 TO 3 WEEKS. WILL BE MONITORING AN EXCESSIVELY DEEP LOW
LATE WEEK THAT HAS SOME POSSIBILITIES OF PROVIDING CRITICAL
CONDITIONS IF THE MODELS WERE TO TREND IT MORE NORTH. STAY TUNED.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... NMZ103-104-107-108.

RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... NMZ101-102-105-106.

WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...
 NMZ501-503-504-510>515-521-523-527>534.

&&
Hazardous weather outlook, Apr 5, 4:56 AM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 AM MDT TUE APR 5 2016

NMZ501>540-061200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
556 AM MDT TUE APR 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM 9 AM MDT TIL 9 PM MDT FOR
AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN BELOW
SIGNIFICANT SNOWPACK AND FROM 1 PM MDT TO 9 PM MDT IN THE NORTHWEST
PLATEAU...NORTH CENTRAL MOUNTAINS AND NORTHWEST HIGHLANDS BELOW
SIGNIFICANT SNOWPACK AND MIDDLE TO UPPER RIO GRANDE VALLEY WHERE
LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS.

SOME AREAS OF BLOWING DUST MAY ALSO DEVELOP THIS AFTERNOON ACROSS
MUCH OF THE ABOVE MENTIONED PORTIONS OF THE STATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNING FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

Event by event

1 high wind. Local standard time, as filed.

High Wind, Quay County

When
April 5, 1:15 PM MST to 1:25 PM MST
Where
Quay County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Tucumcari.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618170.